Thunderstorm Wind, Essex
- When
- July 8, 4:30 PM EST
- Where
- Essex County, Norton
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- GOVT OFFICIAL
- Coordinates
- 45.000, -71.800
A cold front moving into a warm and humid airmass triggered late afternoon thunderstorms. A few of the storms across northeast Vermont were severe.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BTV wrote it up.
A cold front moving into a warm and humid airmass triggered late afternoon thunderstorms. A few of the storms across northeast Vermont were severe. In the towns of Norton and Averil, thunderstorm winds blew down tree limbs.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at Jul 8, 3:05 PM EST, 1 hour 25 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BURLINGTON VT 405 PM EDT TUE JUL 8 2003 SHORT TERM WX PROBLEM IS FRONTAL SYSTEM MOVG ACRS FA THRU THIS EVENING. PLENTY OF INSTABILITY ACRS RGN ATTM. BUT DRIER AIR IS ADVECTING INTO RGN AS WNDS BCM MORE WESTERLY. THIS COMBINED WITH VERY DRY AIR IN MID LVLS AND LACK OF SIGNIFICANT LLVL MSTR CONVEREGENCE APPEARS TO BE INHIBITING CONVECTION ACRS BTV CWA. STILL CHC ISOLD SVR XTRM NRN VT NEXT COUPLE OF HRS...BUT STRONGEST STORMS WL BE LOCATED ACRS SRN CANADA...WHERE BEST JET DYNAMICS LIE. DRIER AIR WILL CONTINUE TO FILTER INTO FA OVERNIGHT ON NW WNDS AS HIGH PRESSURE BLDS EAST FROM NORTH OF GRTLKS. ANY CHC SHRA/TSRA WL BE OVER BY SHORTLY AFTER 00Z...THEN BCMG M/CLR OVRNGT. MAV MIN TEMPS GENERALLY ACCEPTED...AS THEY CORRELATE WELL WITH DWPTS UPSTREAM IN SRN ONT. WED: SOME DISAGREEMENT IN MODELS REGARDING HOW FAR NORTH MSTR ASSOCD WITH SHRTWV/SFC LOW MOVG EAST FROM OH VLY WL LIFT. HAVE LEANED TOWARDS ETA SOLUTION...WHICH IS MORE IN LINE WITH PREVIOUS THINKING. THIS SCENARIO KEEPS SYSTEM AND ITS ASSOCD MSTR SUPPRESSED WELL TO SOUTH OF FA. WED NITE/THURS: WE RMN UNDER INFLUENCE OF HIGH PRESSURE DURING THIS PERIOD WITH DRY CONDITIONS AND CLR TO P/C SKIES. EXTENDED: HAVE MADE VERY FEW CHANGES TO GRIDS OR FCST REGARDING THE EVENT EXPECTED LATE THURS NITE INTO FRI NITE. MODELS DIFFER ON TRACK OF SFC LOW...WHICH MAY AFFECT TEMPS A BIT AND ALSO THE CONVECTIVE POTENTIAL...BUT THEY ARE SIMILAR WITH REAGRDS TO ONSET AND ENDING TIME OF PCPN. DRIER AIR MOVES IN SATURDAY. AFTER THAT...A SERIES OF WEAK SYSTEMS WL AFFECT RGN LATER IN WEEKEND THRU EARLY NEXT WEEK. HAVE GONE WITH LOW CHC SHWRS EACH DAY. .BTV...NONE. RJS
NYZ026>031-034-035-087-VTZ001>012-016>019-081015- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BURLINGTON VT 420 AM EDT TUE JUL 8 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHERN VERMONT AS WELL AS NORTHERN NEW YORK. .DAY ONE...TODAY SLIGHT CHANCE OF AFTERNOON THUNDERSTORMS. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
525 PM EDT TUE JUL 08 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0440 PM TROY VT WIND DAMAGE
07/08/03 ORLEANS TREE LIMBS DOWN.
REPORTED BY PUBLIC.The national radar mosaic for the moment the first event began.
2 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Vermont in 2003Every state in 2003This day in weather historyWarnings in Vermont, July 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5375547, 5375502.